Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 148, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 18, 2001, 3:57 PM CDT for Covington County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 18, 2001, 3:57 PM CDT (20:57 UTC)
- Expired
- Aug 18, 2001, 4:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Covington County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1849 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
368 WUUS54 KMOB 182057 SVRMOB ALC039-182130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 357 PM CDT SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA * UNTIL 430 PM CDT * AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF FALCO...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PLEASANT HOME BY 400 PM CDT WATKINS BRIDGE...RED OAK BY 430 PM CDT STRONG DAMAGING WIND...LARGE HAIL AND DEADLY LIGHTNING ARE LIKELY WITH THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3119 8665 3103 8668 3103 8636 3123 8636
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:10 PM CDT, 47 minutes earlier.
Area forecast discussion, Aug 18, 3:10 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 310 PM CDT SAT AUG 18 2001 SHORT TERM...PERSISTENCE SEEMS TO BE A FAIR FORECAST...WITH SCT AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH MONDAY. ONE IN A SERIES OF UPPER LEVEL SHORTWAVES MOVING THROUGH THE BASE OF THE BROAD 500 MB TROF TO THE WEST GENERATING AN AREA OF SHOWERS AND THUNDERSTORMS FROM NORTHERN LA TO CENTRAL MS AT THIS TIME...MOVING EAST. AHEAD OF IT...SCT SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER OUR REGION CLOSER TO THE COAST. THIS IS SOMEWHAT LIKE WHAT WE HAVE SEEN PAST 2 DAYS...EXCEPT WE ARE SLIGHTLY DRIER ALOFT TODAY. ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH 03Z. DIURNALLY DRIVEN BY DAYTIME HEATING...AND CURRENT POP REGIME HAS THIS HANDLED. SOME ISOLATED STORMS INLAND COULD PERSIST OVERNIGHT CLOSER TO THE MAIN UPPER SUPPORT. A FEW STORMS INLAND TOMORROW AFTERNOON COULD AGAIN GET HEFTY...AND SPC HAS THE AREA JUST NORTH OF OUR FORECAST ZONES OUTLOOKED FOR SLIGHT RISK SEVERE. THE ETA AND AVN ARE IN SOME DISAGREEMENT ON BRINGING DOWN A WEAKENING COLD FRONT IN THE MON-TUE TIMEFRAME AS THE UPPER SYSTEM TRANSITIONS ACROSS. ETA STALLS IT WELL INLAND BY 60 HOURS WHILE THE AVN BRINGS IT TO THE MOB-PNS AREA BY 12Z TUE. OF COURSE THE AVN IS MORE PRONOUNCED IN THE BOUNDARY LAYER DRYING WHILE THE ETA DRIES OUT THE MID/UPPER MOISTURE HOLDING ON TO MOISTURE BELOW 850 MB. FOR NOW...WE WILL STALL THE SURFACE FRONT OVER OUR NORTHERN ZONES BY TUE MORNING...BUT WILL DROP POPS BACK TO LOW END CATEGORIES SCATTERED CATEGORIES TUE AND WED AS WE SHOULD SEE SOME DRYING ALOFT TO DROP COVERAGES. WE DO THIS BECAUSE THE MAIN UPPER SYSTEM MOVES EAST AND NOT MUCH EXPECTED TO DRIVE THE BOUNDARY WELL OFFSHORE. EXTENDED RANGE...STILL SOME QUESTION AS TO THE FATE OF CHANTAL CURRENTLY MOVING ACROSS THE CARRIBEAN. WHILE NOT A BIG CONCERN FOR OUR REGION RIGHT NOW...IT IS A STORM IN THE CARRIBEAN ALBEIT IT POORLY PUT TOGETHER RIGHT NOW. NHC/NCEP FORECASTS KEEP CHANTAL WELL SOUTH AND WEST OF OUR REGION THROUGH THE 7 DAY PERIOD...BUT THEY DO STRENGTHEN IT TO A MINIMAL HURRICANE...AND SOME OF THE MODELS HAVE SHOWN A NORTHWARD TREND AFTER 72 HOURS. IF IT STAYS ORGANIZED AND GETS INTO THE GULF IT WILL OF COURSE BEAR WATCHING. FOR NOW WE WILL JUST BRING THE FORECAST BACK TO THE SCT SHOWER/THUNDERSTORM MENTION THU THROUGH SAT. THATS MORE TO DO WITH SOME RETURN MOISTURE AND A TREND BACK TOWARD CLIMO. THERE ARE MANY VARIABLES AT PLAY IN THE EXTENDED FORECAST...STAY TUNED. /05 PRELIM CCF NUMBERS... MOB TE 074/092 073/092 072 053623 PNS TE 076/091 076/091 073 053623 DTS TE 079/089 079/089 XXX 053623 GZH EE 072/092 071/093 XXX 053622 2R0 TE 071/093 067/093 XXX 053622 61A TE 071/093 068/093 XXX 053622 .MOB... AL...NONE. FL...NONE. MS...NONE.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:53 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 67 min |
| Aug 17, 8:08 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 52 min |
| Aug 18, 2:39 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 51 min |
| Aug 18, 2:55 PM CDT | Tornado Warning | MOB | Baldwin | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.